The Annals of Statistics

Efficient estimation of integral functionals of a density

Béatrice Laurent

Full-text: Open access

Abstract

We consider the problem of estimating a functional of a density of the type $\int \phi (f, \cdot)$. Starting from efficient estimators of linear and quadratic functionals of f and using a Taylor expansion of $\phi$, we build estimators that achieve the $n^{-1/2}$ rate whenever f is smooth enough. Moreover, we show that these estimators are efficient. Concerning the estimation of quadratic functionals (more precisely, of integrated squared density) Bickel and Ritov have already built efficient estimators. We propose here an alternative construction based on projections, which seems more natural.

Article information

Source
Ann. Statist., Volume 24, Number 2 (1996), 659-681.

Dates
First available in Project Euclid: 24 September 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1032894458

Digital Object Identifier
doi:10.1214/aos/1032894458

Mathematical Reviews number (MathSciNet)
MR1394981

Zentralblatt MATH identifier
0859.62038

Subjects
Primary: 62G06 62G07: Density estimation 62G20: Asymptotic properties

Keywords
Estimation of density projection methods kernel estimators Fourier series semiparametric Cramér-Rao bound

Citation

Laurent, Béatrice. Efficient estimation of integral functionals of a density. Ann. Statist. 24 (1996), no. 2, 659--681. doi:10.1214/aos/1032894458. https://projecteuclid.org/euclid.aos/1032894458


Export citation

References

  • BICKEL, P. J. and RITOV, Y. 1988. Estimating integrated squared density derivatives: sharp best order of convergence estimates. Sankhy a Ser. A 50 381 393. Z.
  • BIRGE, L. and MASSART, P. 1995. Estimation of integral functionals of a density. Ann. Statist. ´ 23 11 29. Z.
  • DONOHO, D. and NUSSBAUM, M. 1990. Minimax quadratic estimation of a quadratic functional. J. Complexity 6 290 323. Z.
  • DUDEWICZ, E. J. and VAN DER MEULEN, E. C. 1981. Entropy-based tests of uniformity. J. Amer. Statist. Assoc. 76 967 974. Z.
  • HALL, P. and MARRON, J. S. 1987. Estimation of integrated squared density derivatives. Statist. Probab. Lett. 6 109 115. Z.
  • HOEFFDING, W. 1948. A class of statistics with asy mptotically normal distribution. Ann. Math. Statist. 19 293 325. Z.
  • IBRAGIMOV, I. A. and KHAS'MINSKII, R. Z. 1980. On the estimation of distribution density. Investigation in the mathematical statistics. Zap. Naucn Sem. Leningrad. Otdel. Mat. Inst. Steklov 98 61 85. Z.
  • IBRAGIMOV, I. A. and KHAS'MINSKII, R. Z. 1981. On the nonparametric density estimates. Investigation in the mathematical statistics. Zap. Naucn. Sem. Leningrad. Otdel. Mat. Inst. Steklov 108 73 89.Z.
  • IBRAGIMOV, I. A. and KHAS'MINSKII, R. Z. 1991. Asy mptotically normal families of distributions and efficient estimation. Ann. Statist. 19 1681 1724. Z.
  • IBRAGIMOV, I. A., NEMIROVSKII, A. S. and KHAS'MINSKII, R. Z. 1986. Some problems on nonparametric estimation in Gaussian white noise. Theory Probab. Appl. 31 391 406.
  • KERKy ACHARIAN, G. and PICARD, D. 1993. Estimation of the integral of the cube of the density. Technical report, Univ. Paris VII. Z.
  • KOSHEVNIK, YU. A. and LEVIT, B. YA. 1976. On a non parametric analogue of the information matrix. Theory Probab. Appl. 21 738 753. Z.
  • LEVIT, B. YA. 1978. Asy mptotically efficient estimation of nonlinear functionals. Problems Inform. Transmission 14 204 209. Z.
  • MEy ER, Y. 1990. Ondelettes et Operateurs. Hermann, Paris. ´ Z.
  • SERFLING, R. J. 1980. Approximation Theorems of Mathematical Statistics. Wiley, New York. Z.
  • VASICEK, O. 1976. A test of normality based on sample entropy. J. Roy. Statist. Soc. Ser. B 38 54 59.